Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2005, 5:17 PM EDT for Surry County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2005, 5:17 PM EDT (21:17 UTC)
- Expired
- Jul 18, 2005, 5:50 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:42 PM EDT | TSTM WND DMG | 1 Nw Mount Airy, NC | LARGE TREE DOWN ON RIVERSIDE DRIVE..NEAR STATE LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 182117 SVRRNK NCC171-182145- /O.NEW.KRNK.SV.W.0072.050718T2117Z-050718T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 517 PM EDT MON JUL 18 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 545 PM EDT * AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES WEST OF BOTTOM...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... LOW GAP... BOTTOM... PINE RIDGE... WHITE PLAINS... TOAST... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3655 8089 3641 8096 3644 8058 3656 8066 $$ 07
2 follow-up statements
000 WWUS51 KRNK 182135 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 PM EDT MON JUL 18 2005 NCC171-182145- /O.CON.KRNK.SV.W.0072.000000T0000Z-050718T2145Z/ SURRY NC- 535 PM EDT MON JUL 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR NORTHWEST SURRY COUNTY... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINE RIDGE...MOVING NORTHEAST AT 20 MPH. IT WILL LIKELY CROSS COMPLETELY INTO CARROLL COUNTY BY 5:45 PM...BUT IT HAS WEAKENED VERY SLIGHTLY AND MAY NOT PRODUCE SEVERE WEATHER THAT FAR NORTH. LAT...LON 3655 8089 3641 8096 3644 8058 3656 8066 $$
000 WWUS51 KRNK 182150 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EDT MON JUL 18 2005 NCC171-182155- /O.EXP.KRNK.SV.W.0072.000000T0000Z-050718T2145Z/ SURRY NC- 545 PM EDT MON JUL 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SURRY COUNTY EXPIRED AT 545 PM EDT... THE THUNDERSTORM HAS WEAKEN BELOW SEVERE LIMITS. THIS STORM MAY STILL PRODUCE A WIND GUST UP TO 40 MPH IN THE MT AIRY AREA NORTHWARD TO THE VIRGINIA BORDER. THE 911 CENTER IN MT AIRY REPORTED A LARGE TREE DOWN ON RIVERSIDE DRIVE IN THE MT AIRY AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SURRY COUNTY LATER THIS EVENING. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3655 8089 3641 8096 3644 8058 3656 8066 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 18, 2:00 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT MON JUL 18 2005 .SYNOPSIS... A WEAK AND SLOW MOVING COLD FRONT OVER THE UPPER MIDWEST WILL STRUGGLE TO PUSH SOUTHEAST LATE TUESDAY AND INTO WEDNESDAY. THE FRONTAL BOUNDARY WILL INTERACT WITH THE PRE-EXISTING LEE-SIDE TROUGH AND WILL REMAIN A MESOSCALE WEAKNESS ACROSS THE AREA THROUGH THURSDAY. && .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... NOT MUCH CHANGE TO EXISTING FORECAST. ONGOING CONVECTION ACROSS EASTERN WV AND SOUTHWESTERN VA ASSOCIATED WITH WEAK SHEAR AXIS EXTENDING FROM EASTERN TN TO EASTERN PA...SHOULD GREATLY DIMINISH THIS EVENING WITH LOSS OF HEATING. BLOCKING BERMUDA HIGH ALLOWS THIS FEATURE TO MOVE VERY LITTLE OVER THE NEXT 24 HOURS AND WILL LIKELY SERVE AS A FOCUS AGAIN TUESDAY ALONG WITH LEE-SIDE TROUGH WITH STAGNANT AIRMASS IN PLACE. WEDNESDAY THROUGH THURSDAY...AS BERMUDA HIGH DEFLECTS NORTHERN STREAM S/W TROUGH DYNAMICS WELL TO THE NORTH...ATTENDANT SURFACE BOUNDARY BECOMES DIFFUSE...AND EVENTUALLY ABSORBED BY LEE-SIDE TROUGH. RISING HEIGHTS OVER THE ROCKIES WILL RESULT IN GRADUAL DRYING THROUGH THE MEAN LAYER RH WITH PWS BETWEEN 1.75 TO 2.0 DECREASING TO 1.5 BY THURSDAY. WILL CONTINUE SMALL CHANCE OF DIURNAL POPS. && .LONG TERM (FRIDAY THROUGH MONDAY)... MEDIUM RANGE MODELS ARE TRENDING TOWARDS A MORE AMPLIFIED SOLUTION WITH NORTHERN STREAM SHORTWAVE TROUGH ON FRIDAY. ASSOCIATED COLD FRONT MOVES THROUGH THE FORECAST AREA DURING PRIME HEATING...SUPPORTING SCATTERED AFTERNOON CONVECTION. OTHERWISE...ISOLATED DIURNAL CONVECTION WILL BE THE MAIN FEATURE SATURDAY THROUGH MONDAY WITH NW UPSLOPE FLOW ALONG ALONG AND WV MOUNTAINS. NORTHERLY FLOW ALOFT FROM UPSTREAM AMPLIFYING RIDGE WILL KEEP PWS DOWN AND WILL LIMIT COVERAGE EAST OF THE BLUE RIDGE. TEMPERATURES WILL CONTINUE VERY WARM AND HOT ACROSS THE CENTRAL PIEDMONT. && .AVIATION... CLUSTER OF CONVECTION ALREADY APPROACHING BLF EARLY THIS AFTERNOON...EXPECT SCATTERED COVERAGE OVER MUCH OF THE AREA THROUGH AROUND 00Z...FOLLOWING A LARGELY DIURNAL TREND. RAIN OVER THE MOUNTAIN TAF SITES WILL ENCOURAGE LATE NIGHT FORMATION OF IFR FOG AND STRATUS CEILINGS AT BLF AND LWB...POSSIBLY EAST INTO ROA AND LYH DEPENDING ON WHETHER THEY GET SOME SIGNIFICANT RAIN THIS EVENING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 23
Hazardous weather outlook, Jul 18, 6:20 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EDT MON JUL 18 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191030- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 620 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.